Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 8, NWS Wakefield, VA

April 20, 20096 counties in Virginia

NWS Wakefield, VA issued this tornado warning at Apr 20, 2009, 4:29 PM EDT for 6 counties in Virginia. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2009, 4:29 PM EDT (20:29 UTC)
Expired
Apr 20, 2009, 5:15 PM EDT
In force
46 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Charles City County, VA, City of Colonial Heights, VA, City of Hopewell, VA, City of Petersburg, VA, Dinwiddie County, VA, Prince George County, VA

The radar

The Norfolk radar (KAKQ), 44 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:40 PM EDTHAIL 0.88Colonial Heights, VADOWNTOWN COLONIAL HEIGHTS
Apr 20, 4:45 PM EDTFUNNEL CLOUDPrince George, VAPUDDLE DUCK RD AND TEMPLE AVE
Apr 20, 4:46 PM EDTFUNNEL CLOUDHopewell, VASPOTTED NEAR BRANDYWINE ST
Apr 20, 4:51 PM EDTTSTM WND DMGHopewell, VALARGE TREE UPROOTED WITH ANOTHER LARGE TREE FALLING ON A HOUSE. PEA TO DIME SIZE HAIL COVERED THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:50 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 202029
TORAKQ
VAC036-053-149-570-670-730-202115-
/O.NEW.KAKQ.TO.W.0008.090420T2029Z-090420T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT MON APR 20 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CITY OF COLONIAL HEIGHTS IN CENTRAL VIRGINIA...
  CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA...
  CITY OF HOPEWELL IN SOUTH CENTRAL VIRGINIA...
  CITY OF PETERSBURG IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN DINWIDDIE COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHWESTERN PRINCE GEORGE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PETERSBURG...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  PETERSBURG BY 435 PM EDT...
  COLONIAL HEIGHTS BY 440 PM EDT...
  THE CROSSINGS IN HOPEWELL...FORT LEE AND PRINCE GEORGE BY 445 PM
  EDT...
  MATHIS PARK HOPEWELL AND DOWNTOWN HOPEWELL BY 450 PM EDT...
  CITY POINT HOPEWELL AND JORDANS POINT BY 455 PM EDT...
  ADKINS STORE BY 510 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3727 7739 3726 7738 3731 7733 3732 7729
      3737 7724 3738 7725 3739 7722 3740 7722
      3745 7716 3735 7697 3710 7745 3716 7753
TIME...MOT...LOC 2029Z 222DEG 30KT 3717 7745

$$

WAMSLEY
3 follow-up statements
000 
WWUS51 KAKQ 202045
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EDT MON APR 20 2009

VAC053-570-730-202054-
/O.CAN.KAKQ.TO.W.0008.000000T0000Z-090420T2115Z/
CITY OF PETERSBURG VA-DINWIDDIE VA-CITY OF COLONIAL HEIGHTS VA-
445 PM EDT MON APR 20 2009

...THE TORNADO WARNING FOR SOUTHERN CITY OF COLONIAL HEIGHTS...
NORTHEASTERN DINWIDDIE AND CITY OF PETERSBURG COUNTIES IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

LAT...LON 3731 7733 3731 7730 3737 7724 3738 7725
      3738 7722 3740 7722 3745 7716 3735 7697
      3718 7730 3728 7736
TIME...MOT...LOC 2044Z 245DEG 25KT 3723 7730

$$

VAC036-149-670-202115-
/O.CON.KAKQ.TO.W.0008.000000T0000Z-090420T2115Z/
CITY OF HOPEWELL VA-PRINCE GEORGE VA-CHARLES CITY VA-
445 PM EDT MON APR 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR CHARLES
CITY...NORTH CENTRAL PRINCE GEORGE AND CITY OF HOPEWELL COUNTIES...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS DETECTED NEAR FORT 
LEE...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  BIRCHETT ESTATE...JORDAN POINT COUNTRY CLUB...DOWNTOWN HOPEWELL AND
  CITY POINT HOPEWELL BY 450 PM EDT...
  JORDANS POINT BY 455 PM EDT...
  BARNETTS BY 505 PM EDT...
  NEW HOPE...CHARLES CITY...RUTHVILLE AND ROACHES CORNER BY 515 PM
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
NICKLE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3731 7733 3731 7730 3737 7724 3738 7725
      3738 7722 3740 7722 3745 7716 3735 7697
      3718 7730 3728 7736
TIME...MOT...LOC 2044Z 245DEG 25KT 3723 7730

$$

WAMSLEY
000 
WWUS51 KAKQ 202101
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT MON APR 20 2009

VAC036-149-670-202115-
/O.CON.KAKQ.TO.W.0008.000000T0000Z-090420T2115Z/
CITY OF HOPEWELL VA-PRINCE GEORGE VA-CHARLES CITY VA-
501 PM EDT MON APR 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR CHARLES
CITY...NORTH CENTRAL PRINCE GEORGE AND NORTHEASTERN CITY OF HOPEWELL
COUNTIES...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR JORDANS POINT...OR
6 MILES EAST OF DOWNTOWN HOPEWELL...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  CHARLES CITY...NEW HOPE AND ADKINS STORE BY 510 PM EDT...
  RUTHVILLE AND ROACHES CORNER BY 515 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKLE SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3732 7728 3733 7728 3737 7724 3738 7725
      3738 7722 3740 7722 3745 7716 3735 7697
      3722 7723 3731 7730
TIME...MOT...LOC 2101Z 245DEG 25KT 3730 7718

$$

WAMSLEY
000 
WWUS51 KAKQ 202102 RRA
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
502 PM EDT MON APR 20 2009

VAC670-202112-
/O.CAN.KAKQ.TO.W.0008.000000T0000Z-090420T2115Z/
CITY OF HOPEWELL VA-
502 PM EDT MON APR 20 2009

...THE TORNADO WARNING FOR NORTHEASTERN CITY OF HOPEWELL COUNTY IS
CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

LAT...LON 3738 7725 3738 7722 3740 7722 3745 7716
      3735 7697 3725 7718
TIME...MOT...LOC 2102Z 245DEG 25KT 3731 7717

$$

VAC036-149-202115-
/O.CON.KAKQ.TO.W.0008.000000T0000Z-090420T2115Z/
PRINCE GEORGE VA-CHARLES CITY VA-
502 PM EDT MON APR 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR CHARLES
CITY AND NORTH CENTRAL PRINCE GEORGE COUNTIES...

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BARNETTS...OR 6
MILES SOUTHWEST OF CHARLES CITY...MOVING NORTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  CHARLES CITY...NEW HOPE AND ADKINS STORE BY 510 PM EDT...
  RUTHVILLE AND ROACHES CORNER BY 515 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3738 7725 3738 7722 3740 7722 3745 7716
      3735 7697 3725 7718
TIME...MOT...LOC 2102Z 245DEG 25KT 3731 7717

$$

WAMSLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:57 PM EDT, 32 minutes earlier.

Area forecast discussion, Apr 20, 3:57 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT MON APR 20 2009

.SYNOPSIS...
LOW PRESSURE OVER SOUTH CENTRAL VIRGINIA...WILL MOVE NORTHEAST
THROUGH EASTERN MARYLAND AND DELAWARE LATER THIS EVENING...WITH A
TRAILING COLD FRONT MOVING OFF THE COAST TUESDAY MORNING. A
SECONDARY TROUGH OF LOW PRESSURE WILL PUSH ACROSS THE MID ATLANTIC
STATES TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD
OVER THE GULF COAST STATES ON WEDNESDAY...AND WILL SLOWLY BUILD
NORTHWARD INTO THE MID ATLANTIC STATES THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST SFC ANALYSIS SHOWING THE DEVELOPMENT OF A MESOLOW OVER
SCNTRL VA...NORTHERLY WINDS STILL NOTED AT LYH/ORF...SOUTHERLY
FLOW AT MTV/DAN/FVX. TORNADO WATCH IS IN EFFECT FOR ALL OR OUR NC
CNTYS AND ALL VA CNTYS EXCEPT FOR THE ERN SHORE. MSAS 3 HR
PRESSURE FALLS OF  3MB NOTED ACRS MUCH OF SE VA AND NE NC...AND
THIS WILL LIKELY CAUSE THE LOW LVL WINDS TO BACK SLIGHTLY OVER THE
NEXT FEW HRS (FROM MAINLY SSW CURRENTLY TO SOUTH OR PERHAPS SSE).
THIS WILL BE KEY FOR INITIATION OF ANY TORNADIC STORMS AND WILL
NEED TO MONITOR CLOSELY. AS FAR AS INSTABILITY...STILL LIMITED
OVER EXTREME NW ZONES (FLUVANNA/LOUISA)...AND ON THE ERN SHORE
(PARTICULARLY IN MD). THE OTHER LMTG FACTOR...WILL BE DRIER
AIR/MIXING FROM THE SW (DEW PTS DROPPING INTO 50S) WHICH WILL
LOWER THE THREAT FOR TORNADOES AS THE EVENING WEARS ON.

HAVE LIKELY POPS ALL ZONES THIS EVENING (AND HAVE SEVERE WORDING
IN THE ZONES FOR AREAS WITHIN THE WATCH). MUCH DRIER AIR WILL
BEGIN TO FILTER IN AFTER 02-04Z FROM WEST TO EAST...AND HAVE
DROPPED OVERNIGHT PRECIP CHANCES OVER WRN 2/3 OF THE CWA...KEEPING
20-30% CHANCES EAST (ALTHOUGH ANY SVR THREAT SHOULD BE DONE). LOWS
TONIGHT MAINLY IN THE 50S...EXCEPT A FEW UPR 40S POSSIBLE IN THE
PIEDMNT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
MAIN COLD FRONT PROGGED TO BE OFF THE COAST BY DAYBREAK TUE...AND
MODEL SNDGS SUGGEST SKIES BECOME PTLY SUNNY (OR EVEN MSTLY SUNNY
FOR AWHILE) TUE MORNING. UPR LOW WILL GRADUALLY TRACK CLOSER TO
THE REGION DURING THE AFTN...AND UPR COLD POOL SHOULD BE SUFFICIENT
FOR INCRSG CLOUDS BY ERLY AFTN...AND EVENTUALLY SCTD SHWRS AND
TSTMS BY MID/LATE AFTN. SVR THREAT (AND COVERAGE OF PRECIP) IS NOT
EXPECTED TO BE WIDESPREAD...MAINLY DUE TO DRY LOW LVLS (WSW FLOW)
AND LACK OF A STRG SFC CONVERGENCE MECHANISM. HAVE CAPPED PRECIP
CHANCES AT 30% EAST AND 40% WEST. THE ONLY CONCERN WILL BE THE
STRONG LATE APRIL SUN LEADING TO HIGH AFTN LAPSE RATES...AND
FREEZING LVLS DROPPING TO 7 TO 8 K FT. ANYTHING THAT DOES DEVELOP
WILL BE CAPABLE OF PRODUCING HAIL AND/OR STRG GUSTY WINDS. HIGH
TEMPERATURES MAINLY BETWEEN 70 AND 75.

TUE NGT/WED...KEEPING CHC POPS TUE EVENING AS VORT MAX/SHORTWAVE
CONTINUES DIVING SE INTO THE CAROLINAS...THEN EXPECT DRYING FROM
THE WEST AND WENT DRY AFTER MIDNIGHT (NAM SEEMS MORE REASONABLE).
LOWS IN THE 40S. WEDNESDAY SHOWS FURTHER DRYING IN THE LOW LVLS
BUT WILL KEEP A LOW CHC (20-30%) FOR SHWRS ACRS MUCH OF VA AND MD
FOR THE AFTN AS GFS/NAM SHOW ONE FINAL VORT LOBE MOVING THROUGH.
COOLER W/ HIGHS MAINLY IN THE 60S.

SFC HIGH PROGGED TO BUILD NEWD FROM THE GULF COAST ON THU. EXPECT
MSTLY SUNNY SKIES AND HIGHS RANGING FROM THE LWR/MID 60S ON THE
ERN SHORE TO AROUND 70 INTERIOR SRN VA ND NE NC.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WILL CONT TO TREND WITH THE ECMWF THIS PACKAGE. SFC RIDGE SLIDES
OFF THE SE COAST FRI & TAKES A PSN IN BERMUDA FASHION THIS WKEND.
UPSHOT WILL BE THE FIRST SUMMER TMPS OF THE YR WITH H85 TMPS (+16C)
SPRTG READINGS WELL INTO THE 80S...75-80 AT THE COAST. A BIT MORE
HUMIDITY THAN RECENT WRM DAYS WITH DP TMPS IN THE 50S. WRMEST DAY
APPEARS TO BE SAT AS A THERMAL TROF IS PROGGED IN LEE OF MTS. (U80S
PSBL PIEDMONT). A FEW MORE CLDS XPCTD SUN WITH TMPS STILL IN THE
80S. NXT FTR WILL BE A BKDR CDFRNT PROGGED TO MOVE S AND INTO THE MD
ERN SHORE AREA BY LATE MON AFTRN. ANTHR SUMMER LIKE DAY TO THE S OF
THIS BNDRY WITH READINGS U70S-M80S. WILL KEEP IT DRY ON MON SINCE
ANY FROPA NOT XPCTD UNTIL LATE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WARM FNTL BNDRY LYING ACRS SOUTHERN MD/DE BORDER. SE TO SLY FLOW
BEHIND BNDRY WILL GRDLY RAISE CIGS FOR RIC AND SBY THROUGH THE
AFTERNOON. CNVTV (MAINLY OVER NE NC) WILL CONTINUE THROUGH THIS
EVE AS CDFNT FM W CRSS RGN. WSWLY FLO TNGT/TUE/WED W/ PDS OF MVFR
(CIGS) AND PTNTL SCTD SHRAS. EXPECT GUSTS TO DIMISH LATER THIS
EVENING. POTENTIAL IFR FOR RIC AND SBY BEGINNING EARLY TUE MORNING
AS FOG IS EXPECTED TO REDUCE VIS. CHC MVFR WITH SHWRS AND CIGS
TUE AFTERNOON AS COLD AIR ALOFT MOVES OVER THE AREA AND COMBINES
WITH DAY TIME HEATING. VFR RETURNING LT WED/END OF THE WK AS HIGH
PRESSURE BLDS IN FROM W.

&&

.MARINE...
CONT CRNT SCA HEADLINES ALRDY IN PLACE. GUSTY S WWNDS AHEAD OF
CDFRNT CONT THIS EVE B4 BCMG SW AND DMNSHG AFTR FROPA TO UNDER SCA
LVLS ACROSS CHES BAY AND CURRITUCK SND. SEAS MAY TAKE A BIT LONGER
TO SUBSIDE...SO WILL CONT SCA ACROSS CSTL WTRS INTO TUE. WAVE WATCH
STILL SHOWING SOME 5 FT SEAS ACROSS NRN WTRS INTO TUE NITE...SO HAVE
XTNDD THE SCA THRU 10Z WED.

P-GRDNT INCRS WNDS WED TO NR SCA LVLS...BUT WILL ONLY HAVE THE ONE
HEADLINE DEALING WITH ONGOING EVENT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ654.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...MPR
AVIATION...CY
MARINE...MPR
Hazardous weather outlook, Apr 20, 4:15 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON APR 20 2009

MDZ021>025-VAZ099-100-212015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
415 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-212015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-212015-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-212015-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-212015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>098-212015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
415 PM EDT MON APR 20 2009

...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE WAKEFIELD
NATIONAL WEATHER SERVICE OFFICE.

BROWN

In the hours before

Local storm report, Apr 20, 2:56 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             8 NE NORFOLK INTERNATIO 36.98N 76.10W
04/20/2009  E0.75 INCH       ANZ632             VA   PUBLIC

            QUARTER SIZE HAIL GREENBRIAR MALL AREA

&&

RCURRY
Special weather statement, Apr 20, 2:57 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EDT MON APR 20 2009

VAZ099-100-202000-
ACCOMACK VA-NORTHAMPTON VA-
257 PM EDT MON APR 20 2009

...STRONG THUNDERSTORM MOVING INTO **LOCATION**...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTH OF CAPE CHARLES...MOVING NORTHEAST
AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KIPTOPEKE STATE PARK
AT 305 PM EDT...CAPEVILLE AT 310 PM EDT...OYSTER AT 315 PM EDT...
SIMPKINS AT 320 PM EDT...EASTVILLE AT 325 PM EDT...MACHIPONGO AT 330
PM EDT.

EXPECT WIND GUSTS UP TO 45 MPH AND SMALL HAIL IN THE PATH OF THIS
STORM.

44
Local storm report, Apr 20, 3:08 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             8 NE NORFOLK INTERNATIO 36.98N 76.10W
04/20/2009  E0.75 INCH       ANZ632             VA   PUBLIC

            PENNY SIZE HAIL GREENBRIAR MALL AREA

0245 PM     HAIL             1 ENE NORVIEW           36.89N 76.23W
04/20/2009  E1.00 INCH       CITY OF NORFOLK    VA   PUBLIC

            1 INCH HAIL HALPRIN DR IN ROOSEVELT GARDENS

&&

RCURRY
Local storm report, Apr 20, 3:19 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             GREENBRIER              36.78N 76.21W
04/20/2009  E0.75 INCH       CITY OF VIRGINIA B VA   PUBLIC

            PENNY SIZE HAIL GREENBRIAR MALL AREA

&&

RCURRY
Special weather statement, Apr 20, 3:55 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
355 PM EDT MON APR 20 2009

VAZ065>068-070-071-079>083-087>090-092-093-096-202115-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-ISLE OF WIGHT-
SUFFOLK-
INCLUDING THE CITIES OF...SOUTH HILL...CREWE...COLONIAL HEIGHTS...
RICHMOND...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...FRANKLIN
355 PM EDT MON APR 20 2009

...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
STRENGTHEN THROUGH 5 PM THIS EVENING OVER PORTIONS OF SOUTH-CENTRAL
VIRGINIA...

EXPECT CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS OF UP TO 40 MPH...AND
POSSIBLY SMALL HAIL IN ANY OF THE STRONGER THUNDERSTORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA.
REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

SMF
Special weather statement, Apr 20, 4:29 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
429 PM EDT MON APR 20 2009

NCZ012>014-030-202130-
BERTIE NC-GATES NC-HERTFORD NC-NORTHAMPTON NC-
429 PM EDT MON APR 20 2009

...ADDITIONAL STRONG THUNDERSTORM MOVING ACROSS INTERIOR NORTHEAST
NORTH CAROLINA...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
A BROKEN LINE OF STRONG THUNDERSTORM FROM 8 MILES NORTHWEST OF
GATESVILLE TO 7 MILES SOUTHWEST OF AULANDER...OR FROM 8 MILES
NORTHWEST OF GATESVILLE TO 7 MILES SOUTHEAST OF RICH SQUARE...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR AULANDER
AROUND 440 PM EDT...AHOSKIE AROUND 455 PM EDT...GATESVILLE AROUND
520 PM EDT.

EXPECT WIND GUSTS UP TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY
DOWNPOURS IN THE PATH OF THESE STORMS.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:57 PM EDTSpecial Marine WarningAKQ93 min
Apr 20, 1:52 PM EDTSpecial Marine WarningAKQ53 min
Apr 20, 2:24 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Virginia Beach24 min
Apr 20, 2:27 PM EDTSpecial Marine WarningAKQ63 min
Apr 20, 2:47 PM EDTSpecial Marine WarningAKQ58 min
Apr 20, 3:27 PM EDTSpecial Marine WarningAKQ34 min
Apr 20, 4:10 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg41 min
Apr 20, 4:10 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville, City of Emporia50 min
Apr 20, 4:22 PM EDTTornado WarningAKQDinwiddie, City of Petersburg24 min
Apr 20, 4:25 PM EDTSevere Thunderstorm WarningAKQCharles City, King and Queen, King William, Middlesex, New Kent50 min
Apr 20, 4:39 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Greensville, Prince George, Southampton, Sussex51 min
Apr 20, 4:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Suffolk47 min
Apr 20, 5:10 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway, Prince Edward50 min
Apr 20, 5:11 PM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, King William, Lancaster and 4 more64 min
Apr 20, 5:18 PM EDTTornado WarningAKQGloucester, King and Queen, Lancaster, Middlesex27 min
Apr 20, 5:21 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg54 min
Apr 20, 5:24 PM EDTTornado WarningAKQCharles City, James City, King and Queen, New Kent36 min
Apr 20, 5:32 PM EDTSpecial Marine WarningAKQ88 min
Apr 20, 5:39 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach51 min
Apr 20, 5:42 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Goochland, Nottoway, Powhatan, Prince Edward48 min
Apr 20, 5:53 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, Surry, York, City of Newport News, City of Williamsburg23 min
Apr 20, 5:56 PM EDTSevere Thunderstorm WarningAKQGloucester, Lancaster, Mathews, Middlesex34 min
Apr 20, 6:10 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Nottoway35 min
Apr 20, 6:11 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach33 min
Apr 20, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Apr 20, 6:36 PM EDTSevere Thunderstorm WarningAKQGreensville, Prince George, Surry, Sussex39 min
Apr 20, 7:00 PM EDTSpecial Marine WarningAKQ45 min
Apr 20, 7:23 PM EDTSpecial Marine WarningAKQ82 min
Apr 20, 7:38 PM EDTSevere Thunderstorm WarningAKQBrunswick52 min
Apr 20, 7:45 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, York, City of Hampton, City of Newport News, City of Poquoson45 min
Apr 20, 7:50 PM EDTTornado WarningAKQIsle of Wight25 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.